Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 7, 2020, 3:14 AM CST for 26 counties in Kansas. It took effect at Mar 7, 2020, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2020, 3:14 AM CST (09:14 UTC)
- In effect from
- Mar 7, 2020, 12:00 PM CST
- Expired
- Mar 7, 2020, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3004 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WWUS83 KICT 070914 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 314 AM CST Sat Mar 7 2020 KSZ032-033-047>053-067>072-082-083-091>095-098-080015- /O.UPG.KICT.FW.A.0003.200307T1800Z-200308T0000Z/ /O.NEW.KICT.FW.W.0003.200307T1800Z-200308T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- 314 AM CST Sat Mar 7 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052...053...067...068... 069...070...071...072...082...083...091...092...093...094... 095 AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. Please be mindful of anything that may cause a spark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ096-099-100-080015- /O.NEW.KICT.FW.W.0003.200307T1800Z-200308T0100Z/ Neosho-Montgomery-Labette- 314 AM CST Sat Mar 7 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 096...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 7 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 26 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. Please be mindful of anything that may cause a spark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Ketcham
2 follow-up statements
599 WWUS83 KICT 072122 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 322 PM CST Sat Mar 7 2020 KSZ048>053-067>072-082-083-093>096-098>100-081230- /O.NEW.KICT.FW.A.0004.200308T1700Z-200309T0000Z/ /O.CON.KICT.FW.W.0003.000000T0000Z-200308T0100Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Woodson-Allen-Kingman-Sedgwick-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- 322 PM CST Sat Mar 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048... 049...050...051...052...053...067...068...069...070...071...072... 082...083...093...094...095...096...098...099 AND 100... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...049...050...051...052...053...067...068...069...070... 071...072...082...083...093...094...095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Sunday afternoon through early Sunday evening. A Red Flag Warning remains in effect until 7 pm CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 19 percent late this afternoon and as low as 35 to 40 percent Sunday afternoon. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047-091-092-080100- /O.CON.KICT.FW.W.0003.000000T0000Z-200308T0100Z/ Russell-Lincoln-Barton-Harper-Sumner- 322 PM CST Sat Mar 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...091 AND 092... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts of 45 to 50 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KED
363 WWUS83 KICT 080104 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 704 PM CST Sat Mar 7 2020 KSZ048>053-067>072-082-083-093>096-098>100-081615- /O.EXP.KICT.FW.W.0003.000000T0000Z-200308T0100Z/ /O.CON.KICT.FW.A.0004.200308T1700Z-200309T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Woodson-Allen-Kingman-Sedgwick-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- 704 PM CST Sat Mar 7 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...049...050...051...052...053...067...068... 069...070...071...072...082...083...093...094...095...096...098... 099 AND 100... ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...049...050...051...052...053...067... 068...069...070...071...072...082...083...093...094...095...096... 098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast Sunday afternoon. * Winds...South 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...in the 30s and 40s percent. * Impacts...Any fires that develop may spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047-091-092-080215- /O.EXP.KICT.FW.W.0003.000000T0000Z-200308T0100Z/ Russell-Lincoln-Barton-Harper-Sumner- 704 PM CST Sat Mar 7 2020 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...091 AND 092... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 7, 2:56 AM CST, 18 minutes earlier.
Area forecast discussion, Mar 7, 2:56 AM CST, 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 256 AM CST Sat Mar 7 2020 .SHORT TERM...(Today through Monday night) Issued at 251 AM CST Sat Mar 7 2020 Upper ridging is expected to shift east into the Mississippi valley today, with increasing south-southwest flow across most of the forecast area this afternoon. A developing lee side trough along the front range of the Rockies, will lead to a tightening pressure gradient across the western half of KS today. This tighter gradient and strong winds just off the surface around 40-50 kts will lead to a windy day today, especially as increasing momentum transfer brings some of the stronger winds to the surface. This will lead to good mixing for areas west of I-135, with some wind gusts to 40-45 mph expected. Inherited wind advisory for areas west of I-135 looks fine, and see no need to expand it further east. The combination of the windy conditions and dry surface conditions will be lead a critical fire weather day this afternoon, as surface dewpoints may only climb into the lower-middle 20s. (see fire weather section below). Went a little lower on surface dewpoints today, closer to a RAP/HRRR blend, as surface dewpoints have been under performing. So prefer a drier solution. Issued a Red Flag warning for most locations, as grassland fire danger numbers are in the extreme category. Expect breezy conditions to continue for the evening and overnight hours, with increasing clouds, as a southern stream shortwave moves across the SW conus into the plains for Sun. Low level moisture transport look to increase ahead of this shortwave, for the daytime hours on Sunday, with increasing chances for showers by late Sun afternoon for south central KS. The moisture transport really gets going for Sunday evening/Sunday night, for widespread showers for the entire forecast area, as the shortwave lifts NE across the area. Moderate amounts of shear, but instability is lacking, so could see a few embedded storms. So will go with an isolated storm mention. This shower chance looks to be a quick hitter, so only expecting QPF amounts of a quarter to half an inch. Expect most of the shower activity to end from SW to NE by midday Mon. Ketcham .LONG TERM...(Tuesday through Friday) Issued at 251 AM CST Sat Mar 7 2020 Confidence is high that above seasonal temps will continue for most of the work week, with max temps in the lower 60s, as zonal flow aloft remains in control. Models differ on how they want to handle the middle of the week, when it comes to shower chances. GFS looks drier with possibly small chances of showers for southern KS by Wed/Thu. While the ECMWF shows a quick hitting shortwave in the NW flow Tue night, that may lead to a shower chance for Tue night through Wed. National blend may be a bit overdone with this time frame, if the GFS is right. Better chances for showers and even some storms looks to move into the area for the end of the week. Another SW conus shortwave will lift NE into the plains for Fri into the weekend. Southern KS looks like it will have the best chance for showers/storms Fri night into early Sat. .firewx: The combination of strong gusty south to southwest winds of 25 to 35 mph with gusts to 45 mph across central Kansas, and relative humidity levels of 25 to 30 percent, will lead to a critical grassland fire danger today. Extreme grassland fire danger values are forecast for this afternoon, so issued a Red Flag warning for most of the area for the afternoon hours. Please be aware that a dense patch of high clouds may hinder "hot spot" notification efforts for the afternoon hours, as the cirrus clouds may make fires difficult to see. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1141 PM CST Fri Mar 6 2020 VFR conditions expected the next 24 hours. A stout southerly low- level jet around 50 kts will support low-level wind shear within 2000 ft AGL overnight into Saturday morning, especially along and northwest of the Kansas Turnpike corridor. For Saturday, strong and gusty south winds will really get cranking by late morning, with gusts likely approaching/exceeding 35 kts during the afternoon for many locations generally west of the Flint Hills. Low-level wind shear is expected again Saturday night. && .FIRE WEATHER... Issued at 251 AM CST Sat Mar 7 2020 The combination of strong gusty south to southwest winds of 25 to 35 mph with gusts to 45 mph across central Kansas, and relative humidity levels of 25 to 30 percent, will lead to a critical grassland fire danger today. Extreme grassland fire danger values are forecast for this afternoon, so issued a Red Flag warning for most of the area for the afternoon hours. Please be aware that a dense patch of high clouds may hinder "hot spot" notification efforts for the afternoon hours, as the cirrus clouds may make fires difficult to see. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 45 67 55 / 0 0 10 80 Hutchinson 67 44 67 52 / 0 0 10 70 Newton 65 44 66 53 / 0 0 10 80 ElDorado 66 44 66 54 / 0 0 0 90 Winfield-KWLD 67 44 67 55 / 0 0 10 80 Russell 71 45 69 46 / 0 0 0 70 Great Bend 70 44 68 47 / 0 0 0 60 Salina 69 46 68 50 / 0 0 0 80 McPherson 67 44 67 51 / 0 0 10 80 Coffeyville 67 44 68 54 / 0 0 0 90 Chanute 66 44 68 53 / 0 0 0 90 Iola 66 44 67 53 / 0 0 0 90 Parsons-KPPF 66 44 67 53 / 0 0 0 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM CST this evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. Wind Advisory from noon today to 7 PM CST this evening for KSZ032-033-047>052-067-068-082-083-091-092. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK FIRE WEATHER...Ketcham
Hazardous weather outlook, Mar 6, 3:34 PM CST, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 334 PM CST Fri Mar 6 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 334 PM CST Fri Mar 6 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The combination of stronger south winds and low daytime humidity values will result in very high or extreme grassland fire danger on Saturday afternoon. Please refer to the Fire Weather Watch and Wind Advisory for details. Very high grassland fire danger is possible again on Sunday afternoon, however, somewhat higher relative humidity values may limit the fire weather threat. Winds will be brisk as well on Sunday afternoon, though not as strong as Saturday. Isolated thunderstorms will be possible Sunday night into Monday morning. The storms are not expected to be strong or severe. There is a slight chance for thunderstorms periodically Wednesday through Friday, mainly along and east of the Kansas turnpike, though the risk for severe weather appears very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:22 PM CST | Fire Weather Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 18 hr |
| Mar 7, 3:27 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 27 hr |
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.